How to manage severe drug allergy?
Q: My mother, 48 years old hypertensive, is suffering from some kind of allergy. Last week she had a small rash on both arms which next day developed into burn and then spread like ulcers in the mouth, tongue and gums resulting in their swelling. She takes Atelol-D (1/2 tab) regularly but 15 days back she felt uneasy and a checkup showed BP to be 94-150 mm. The doctor increased it to 1 tab. Last year too she had high BP which was followed 15 days later by similar skin problem. That subsided in a few days without treatment. Now the doctor has prescribed her Cifacure 500 and some antiallergic tablets with which the skin has darkened and mouth ulcers are better. On showing a Dermatologist, he diagnosed it as Stevens-Johnson Syndrome caused by drug allergy. The last episode was also due to this and the intensity of allergy will increase next time. My mother has not taken any other drug (other than Atelol D) though she had food and ice cream at a dinner after which this allergy started. What could be the reason of this allergy and what is the remedy? The doctor has prescribed ROM-150, Betnesol, Alerid, Cobadex-forte for next 20 days. Kindly advise.
A:There are several concerns on the treatment of your mother. Briefly: 1. It is a good clinical practice to avoid the use of combination drugs. Atelol-D is a brand name that contains a fixed-dose combination of atenolol 50 mg + indapamide 2.5 mg. When one gives half-a-tablet, only 25 mg of atenolol + 1.25 mg of indapamide is being administered. This is sub-therapeutic (inadequate) dose. The normal dose of atenolol is 50 mg to 100 mg daily. Plain indapamide is no more in vogue. We prefer controlled-release indapamide that contains 1.5 mg and is effective over 24 hours. The effect of 1.5 mg controlled-release formulation is optimal. 2. There are more than 17,000 drug manufacturers in India churning out more than 40,000 branded medicines. Over 90% of such manufacturers do not have adequate good manufacturing facilities and produce brands of doubtful quality. Therefore one should always take medicines of reputed, quality-conscious companies. A list of such companies is available on DoctorNDTV.com. If at all a patient is to be given atenolol, it should be a single-ingredient brand (e.g. Aten or Tensimin). Similarly indapamide should be given as a single-ingredient formulation (e.g. Indicontin Continus). 3. In all probability the patient is suffering from Stevens-Johnson Syndrome (SJS), a severe form of allergy caused by drugs. The problem of using combination products is that one does not know whether the patient is allergic to atenolol or indapamide. In all probability the patient has developed SJS due to indapamide component of Atelol-D. Indapamide belongs to a group of drugs called diuretics which have been implicated in the development of SJS. The possibility of atenolol being cause of SJS is rare. Please make sure that the patient does not take any drug that belongs to thiazide group of diuretic drugs. Every doctor who prescribes medicines for the patient should be told that thiazide group of drugs are not to be given. 4. The only medicine the patient now needs is cetirizine (sold under the brand name of Alerid) 10 mg - one tablet daily. Betnesol is the brand name of a medicine called betamethasone - a steroid. Even though it is indicated in the initial treatment of SJS, it needs to be avoided in patients of high BP because this medicine increases the blood pressure, more so in high BP patients who are now not taking BP medicines. Since the patient has now improved, your skin specialist doctor may wish to discontinue the use of Betnesol. In any event, the patients blood pressure should be monitored daily till Betnesol therapy is continued. Alerid can be taken till all signs and symptoms of SJS have disappeared. 5. For the patients blood pressure, atenolol 50 mg (Aten or Tensimin) daily can be given under medical supervision. If the BP is not controlled the dose can be increased to 100 mg daily. Alternatively one can give nifedipine 20 mg slow-release (brand names: Depin Retard or Nicardia Retard) once daily and increase to twice daily if necessary. 6. All medicines should be given under medical supervision.